Nebraska, 2020

High Wind in Nebraska, January 18, 2020

January 18, 2020 · NWS OAX · 7 events in 7 counties and zones

A strong arctic front moving through the region created wind gusts from 40 to 60 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong arctic front moving through the region created wind gusts from 40 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 17, 11:20 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 17, 11:20 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1120 PM CST Fri Jan 17 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 253 AM CST Fri Jan 17 2020

Today and Tonight

Very challenging forecast setting up today with multiple wintry
precipitation types expected. Existing forecast in overall good
shape, but made minor tweaks to slightly higher snowfall amounts,
but also increased the wind gusts tonight into Saturday.

Snow was already spreading in southeast NE, reaching a line to
Albion to Lincoln to Falls City. This will continue to overspread
the region this morning, with snow covering the entire forecast
area by 12z. Some of the highres models suggest there could still
be an hour of a wintry mix on the front side waiting for full
column saturation. Snow becomes moderate to heavy at times this
morning with visibility down to 1/2 to 3/4 mile. 00z HREF data
suggests snowfall rates could approach 3/4 to 1" per hour for a
few hours at any given location, with 6 hourly amounts 2 to 4" CWA
wide by Noon.

Then the forecast becomes increasingly challenging as a dry slot
moves in aloft this afternoon, which removes ice from the column.
At the same time, surface temperatures continue to warm. We'll
still see precipitation through the afternoon, but it should
become more of a drizzle or freezing drizzle mix depending on
surface temps and location. For southeast NE, temperatures do
warm to freezing or above, which will help mitigate any potential
icing concerns this afternoon there. Elsewhere, for northeast NE
and western IA, temps could be right around freezing, thus
freezing rain or freezing drizzle could allow for a little more
icing in these areas this afternoon and evening.

The drizzle or freezing drizzle continues early in the evening,
but by then, a cold front will be arriving, sweeping into and
through the area by midnight and beyond. This will bring sharply
colder temps back into the region, which will likely flash freeze
wet road conditions, but also switch drizzle back to snow. Winds
could gust 40 to 55 mph tonight as the arctic air rushes back in,
so this will also create areas of blowing snow or flurries
overnight.

Storm total snowfall will range 2 to 5 inches across the forecast
area, and some of that will melt this afternoon as temperatures
warm with daytime insolation. Icing amounts are forecast from just
a trace to a tenth or two across portions of east central NE and
western IA.

Headline Considerations

A winter weather advisory will remain in effect for all areas
through 12z Saturday, for a variety of winter weather impacts.
Wind gusts could reach 60 mph in northeast NE tonight, so we may
have to consider upgrading to a winter storm warning or high wind
warning for a few counties in that area, but will let the next
forecast shift take another look. Not confidant that we can meet
blizzard criteria of 3 hours of 1/4 mile visibility tonight in
the blowing snow, but it's something we'll take a closer look at
too for headline upgrades in northeast NE as well.

WSR88D Issues

KOAX radar remains offline due to a hardware upgrade. Technicians
hoped to have the radar operational Thursday evening, but are
waiting for additional parts Friday morning. Users are advised to
use a regional mosaic for radar data in the local area.

Saturday through Monday

Bitter cold air remains in place across the region with Sunday the
coldest day. Very windy conditions expected Saturday with some
lingering patchy blowing snow, but no additional falling snow.
Temperatures Saturday and Sunday nights in the single digits
above and below zero, with wind chill values 10 to 20 below at
times. Extreme northeast NE and northwest IA may need a wind chill
advisory Sunday morning.

Tuesday through Thursday

Temperatures moderate Tuesday and Wednesday back into the upper
30s to lower 40s. Another weather system could bring a chance of
rain and snow Wednesday. Models however diverge on solutions for
Wednesday night into Thursday. GFS brings another substantial
system into the area, but the EC is farther north and keeps the
area dry, thus forecast confidence is pretty low by day 7.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1117 PM CST Fri Jan 17 2020

Strong cold front will sweep through eastern Nebraska TAF sites
by 09Z, turning winds to the northwest with speeds of 25 to 40kt
on average. Some gusts over 45kt are likely at KOMA and KOFK
through 15Z. IFR cigs/vsbys in freezing drizzle will improve
behind the cold front, however a brief period of IFR vsbys in
light snow are possible as well. Expect VFR conditions at all
sites between 15Z and 18Z, with slowly diminishing winds through
the afternoon. Clear skies and northwest winds near or below 12kt
are forecast after 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 8 AM CST Saturday for NEZ011-012-015>018-
     030>034-042>045-050>052.

     Winter Weather Advisory until 6 AM CST Saturday for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...High Wind Warning until 8 AM CST Saturday for IAZ043-055.

     Winter Weather Advisory until 6 AM CST Saturday for IAZ043-055-
     056-069-079-080-090-091.

&&

DISCUSSION...DeWald
AVIATION...Dergan
Hazardous weather outlook, Jan 17, 3:26 PM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
326 PM CST Fri Jan 17 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
326 PM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect through tonight. A High
Wind Warning is also in effect tonight. Snow will continue to
diminish and transition to freezing drizzle or drizzle through the
afternoon. A strong cold front will move through the area tonight
and bring in sharply colder temperatures, with wet roads possibly
flash freezing, and drizzle changing back to light snow or
flurries. Strong northwest winds could gust up to 60 mph at times
tonight, which could create areas of blowing snow. Total snow
accumulations today ranged from 1-5 inches. The strong winds
could also create isolated power outages and whiteout conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday night into Sunday morning, wind chill readings should
fall to 15 to 20 below zero across portions of northeast Nebraska
into west central Iowa. Windchills will possibly be a concern
again Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Madison

When
January 18, 1:17 AM CST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

The public reported broken tree branches between Norfolk and Battle Creek and near whiteout conditions with blowing snow.

High Wind, Lancaster

When
January 18, 2:26 AM CST
Where
Lancaster forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

The ASOS at the Lincoln airport measured a 60 mph wind gust.

High Wind, Seward

When
January 18, 2:30 AM CST
Where
Seward forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

The 1500' KOLN TV tower collapsed due to ice and high winds.

High Wind, Washington

When
January 18, 2:35 AM CST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

The public reported trash cans blown around and small tree branches broken in Fort Calhoun.

High Wind, Douglas

When
January 18, 2:45 AM CST to 5:00 AM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

OPPD estimated that 197 customers were without power in midtown Omaha. Eventually up to 1307 customers were without power. Winds of 40 to 60 across the area. Winds were strong enough to fling frozen ice out of trees and off power lines.

High Wind, Burt

When
January 18, 3:30 AM CST
Where
Burt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

The ASOS at Tekamah airport measured a 59 mph wind gust.

High Wind, Saunders

When
January 18, 4:15 AM CST
Where
Saunders forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

OPPD estimated that 22 customers were without power between Mead and Yutan. Winds of 40 to 60 across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865338, 865343, 865344, 865339, 865342, 865340, 865341.